Complementary and alternative medicines use by Scottish women with breast cancer. What, why and the potential for drug interactions?
- First Online:
- Cite this article as:
- McLay, J.S., Stewart, D., George, J. et al. Eur J Clin Pharmacol (2012) 68: 811. doi:10.1007/s00228-011-1181-6
- 599 Downloads
Despite the increased use of complementary and alternative medicine (CAM) by breast cancer patients, there is little published information regarding CAM use in the Scottish breast cancer population.
A questionnaire comprising five sections—demographics; perceived health status, prescribed medicines; use, indications, satisfaction and expenditure on CAMs; attitudes towards and factors associated with CAM use; and attitudinal statements—was issued to patients attending the Aberdeen Breast Clinic.
A total of 453 questionnaires were distributed and 360 (79.5%) returned. Respondents were prescribed a mean of 3.2 medicines (95% CI 2.83–3.47). With regard to CAM use, 33.1% of respondents reported current use, 36.4% prior use, and 30.6% reported never having used CAMs. The key indications for use were general well being, boosting immune system and cancer prophylaxis, with high levels of satisfaction reported. The strongest association for CAM use was use by friends and family and higher educational attainment (p < 0.001). Supplements with estrogenic activity, such as soya or red clover, were taken by 29% of respondents. Herbs (echinacea, pomegranate, peppermint, chamomile, grapefruit, garlic, ginseng) that have the potential to interact with adjuvant endocrine therapies (tamoxifen, anastrazole, letrozole, exemestane) were being taken by 38% of treated patients.
The level of CAM use by Scottish breast cancer patients is similar to that reported from other countries, although there are marked differences in the type, nature and frequency of specific CAM therapies. Higher patient education level and use by family and friends were significantly associated with CAM use. The high level of use of potentially disease modifying or interacting herb supplements may be of concern.